Written by Aly R. Sheraly, M.D.
Board Certified Ophthalmologist
Glaucoma Eye Drops: Top Three Side Effects
Medications are used to treat diseases; however, they do come with side effects. Glaucoma is no exception to this rule. Many different prescription eye drops are used to treat glaucoma and prevent vision loss; however, they do come with their unique side effect profiles. Each glaucoma medication comes with a package insert that details all of the potential side effects that have been documented for that particular medication. Of course, at times this can seem overwhelming when you review it. It is important to note that this is a list of ALL potential side effects and not every single side effect will occur in every patient. However, there are several typical side effects that are common amongst patients and this article aims to review some of those common side effects and how to alleviate them or reduce their effect.
This is a very common side effect amongst eye drops. The surface of the eye can get irritated by either the medication or the solution used to suspend the medication. In most cases, red eyes are not harmful to the eyes, and it is often due to the preservatives that are used to keep the medication active. These side effects can occur shortly after beginning a new medication or can occur years after using a certain medication. A common strategy used to alleviate red eyes is switching to preservative-free versions of the same eye drops. This accomplishes the therapeutic goals of lowering the eye pressure while eliminating the offending agent or preservative that is responsible for the red eyes. In some cases, the medication itself may be responsible for causing the red eyes and if this is the case, your eye doctor will identify and consider alternate treatments in order to achieve your target eye pressure goals. It is important to note that red eyes can sometimes be a result of other causes as well. Thus, it is important to have your eye doctor examine you to determine the correct diagnosis.
Many patients report that eye drops can cause a funny taste in the back of their throat after placing the drops in their eyes. This makes sense as the eye drops drain into the tear ducts, then into the nose, and then into the throat where they can be tasted. Some eye drops cause a sour or bitter taste more commonly than others. In some cases, eye drops draining into the throat can also cause acid reflux symptoms. There are several strategies available to reduce the incidence of eye drops going down the tear ducts and into the throat. The most common strategy is first to ensure that you are only placing one eye drop into each eye. Any extra eye drops are considered excess and the eye cannot absorb the medication and, thus, it is considered waste and drains into the tear ducts quickly. Another strategy that patients use to reduce the incidence of drops going into their tear ducts is called punctal occlusion. This is a strategy in which the eye drop is placed in the eye, the eyes are closed, and the patient uses their finger to push against the tear ducts which are located in the corner of the eye closest to the nose. It is important to push straight back towards the back of the eye and not push against the bridge of the nose. For further instructions on techniques for instilling eye drops, talk to your eye doctor.
Burning and Stinging
This is a very common complaint amongst patients that the drops burn and sting when they go in the eyes. It is often the case that it stings and burns for a few minutes and subsides after that. This burning/stinging sensation is a result of the solution and preservatives that are used to ensure that the medication is stable, and as it is washed out of the eye the sensation goes away. Unfortunately, there are very few things that can be done to avoid the stinging sensation. Switching to a preservative-free version of the same eye drop may help. Some patients keep their eyes closed as that helps to soothe the eyes. It is important to continue to use the eye drops even if they sting for a few minutes as the pressure-lowering effect is very important for the eyes. However, if they continue to sting and burn for a prolonged period of time, then it is important to discuss this with the eye doctor to see if there are alternate medications or therapies that may be offered.
While we have discussed some of the more common side effects that are relatively common to all of the eye drops, there are specific side effect profiles for each particular eye drop that you should be familiar with by reading the package insert. Of course, it is important to note that not every side effect documented will occur in every patient but it is important to be aware of them so that you can recognize them if they are occurring and discuss them with the eye doctor. It is always important to call your eye doctor if you are having intolerable side effects to discuss what to do before stopping the medication. The goal of these medications is to lower the eye pressure and reduce the risk for developing glaucoma damage and vision loss.
Should you have any questions or concerns, please do not hesitate to contact your eye doctor. At Eye Specialists of Mid-Florida, P.A., we utilize the latest technology and therapies to treat our glaucoma patients and do our best to minimize side effects as much as possible. For many patients, we may be able to offer alternative therapies like glaucoma laser procedures. For the right patient, minimally invasive glaucoma surgery may also be an option to help reduce or eliminate the use of eye drops for glaucoma. Schedule your appointment today!